Dear Savvy Derm Diva,
I never had acne as a teenager and now in my 20s am getting painful bumps to my chin and jawline. Why is this happening and what can I do?
New Acne Frustration, Denise K.
Dear New Acne Frustration,
I am sorry to hear and I completely understand your frustration. It sounds like you are experiencing hormonal acne flares, which is not uncommon and can appear at any age. I have people in their 50s coming in for treatment. There are many factors that can contribute such as diet, stress, menses, medications and more. These culprits in the end can fluctuate the hormones that can lead to painful, under the skin acne flares. I would recommend to see a Board-Certified Dermatologist or their Dermatology PA/NP to help get this under control so you don’t scar. There are many treatment options and seeing a professional will help decide what is best for you and your skin type. In the meantime, you may want to keep a journal to find common factors that cause your acne flares.
Diva Tip: Though it is tempting, never pick at your acne as it can worsen it and increase your risk to scarring.
Dear Savvy Derm Diva,
My friend tells me she gets “injections” for her acne pimples that make them resolve very quickly. I need to know what this is and how I can benefit as I always seem to get one before a special event!
Needing Pimple Injections, Taylor B.
Dear Needing Pimple Injections,
I am so happy you asked as I call this my “Hollywood Secret” to get rid of pesky pimples quickly. If you do have an established Dermatologist, many times you can ask about “911” visits for pimple injections. Many offices offer this service as obviously, pimples are never planned and seem to come up right before a major event. This way if you wake up with a deep, tender acne lesion you can probably get in the same day to have diluted Kenalog injected right into the lesion. Many times, it will bring the inflammation down quickly and accelerate the resolution of the pimple. It is a magic potion but can have its side effects such as dimpling or worsening the lesion. If this happens, make sure you notify the office immediately as there are treatments that could help.
Diva Tip: Pimple patches are the hot trend, but I have seen rashes occur after use, so proceed cautiously. You can always make your own by putting a dab of OTC hydrocortisone and covering it with a bandage. I don’t recommend doing this every day as it can make acne worse and cause permanent side effects to the skin, but a quick fix to calm the pimple down can help a lot.
Renata Block, MMS, PA-C, is the creator of Savvy Derm Diva, an online resource for proper skincare. Ask Savvy Derm Diva is a monthly column answering your skincare-related concerns! Make sure you follow her on Instagram, Facebook, and Twitter! You can make an appointment with her via TeleMedicine or in person at Advanced Dermatology & Aesthetic Medicine, LLC, or TEXT to 847-802-9667.